Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Albany, NY

May 31, 2007Fulton County, Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 31, 2007, 2:56 PM EDT for Fulton County, Saratoga County, New York. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 2:56 PM EDT (18:56 UTC)
Expired
May 31, 2007, 3:45 PM EDT
In force
49 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Fulton County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 56 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:04 PM EDTTSTM WND DMGCharlton, NYTWO TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS51 KALY 311856
SVRALY
NYC035-091-311945-
/O.NEW.KALY.SV.W.0020.070531T1856Z-070531T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...MECHANICVILLE...CLIFTON PARK...
  FULTON COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...JOHNSTOWN...GLOVERSVILLE...

* UNTIL 345 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROADALBIN...OR ABOUT 8 MILES NORTH OF AMSTERDAM...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALWAY BY 310 PM EDT...
  7 MILES SOUTHWEST OF BALLSTON SPA BY 330 PM EDT...
  BURNT HILLS BY 335 PM EDT...
  ROUND LAKE BY 340 PM EDT...
  CLIFTON PARK AND 9 MILES WEST OF MECHANICVILLE BY 345 PM EDT...

LAT...LON 4287 7368 4278 7382 4290 7390 4295 7409
      4299 7410 4299 7456 4304 7474 4308 7478
      4319 7469 4328 7471 4323 7455 4324 7433
      4321 7432 4321 7423 4324 7421 4324 7415
      4317 7414 4292 7368

$$

TAW/IAA
1 follow-up statement
000
WWUS51 KALY 311928
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT THU MAY 31 2007

NYC035-091-311945-
/O.CON.KALY.SV.W.0020.000000T0000Z-070531T1945Z/
SARATOGA NY-FULTON NY-
327 PM EDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR EXTREME SOUTHEASTERN FULTON AND SOUTHERN SARATOGA COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WEST CHARLTON...OR ABOUT 8 MILES EAST OF AMSTERDAM...
MOVING SOUTHEAST AT 20 MPH.

TREES AND POWER LINES HAVE BEEN REPORTED DOWN IN CHARLTON AND 
CLIFTON PARK FROM THE STORM IN SOUTHERN SARATOGA COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARMONY CORNERS...8 MILES SOUTHWEST OF FACTORY VILLAGE AND 8 MILES
  SOUTHWEST OF MILTON CENTER BY 335 PM EDT...
  CHARLTON AND 8 MILES SOUTHWEST OF BALLSTON SPA BY 340 PM EDT...
  GARRISON MANOR...BURNT HILLS...BALLSTON LAKE AND BALLSTON CENTER BY
  345 PM EDT...

LAT...LON 4287 7368 4278 7382 4290 7390 4295 7409
      4299 7410 4299 7456 4304 7474 4308 7478
      4319 7469 4328 7471 4323 7455 4324 7433
      4321 7432 4321 7423 4324 7421 4324 7415
      4317 7414 4292 7368

$$

TAW/HWJIV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:45 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 31, 1:45 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT THU MAY 31 2007

.SYNOPSIS...
A STALLED FRONT LAY ACROSS THE NORTHEASTERN ADIRONDACKS SOUTHEAST
TO THE BERKSHIRES...SEPARATING A COOL AIR MASS FROM A TROPICAL
AIR MASS WHICH COVERED MOST OF THE EASTERN STATES.

&&

.NEAR TERM /THROUGH TODAY/...
THE FRONT HAS SHOWN LITTLE MOVEMENT DURING THE MORNING AND WILL
SHOW LITTLE MOVEMENT DURING THE AFTERNOON. SHOWERS...WITH A FEW
THUNDERSTORMS...HAVE POPPED UP ALONG THE BOUNDARY OVER THE
ADIRONDACKS WITH SOME MORE POTENT CELLS IN THE WARM AIR MASS
OVER THE WESTERN SHORE OF LAKE ONTARIO AND JUST SOUTHEAST OF
LAKE ERIE. A FEW CELLS WERE JUST STARTING TO POP UP SOUTHWEST
OF THE FRONT AND MORE ARE LIKELY TO DO SO THIS AFTERNOON. HIGHS
WILL BE FROM THE UPPER 60S AND LOW 70S OVER THE ADIRONDACKS AND
MUCH OF SOUTHERN VERMONT WHERE CLOUDS WILL PREDOMINATE TO THE
MID AND UPPER 8OS FROM THE MOHAWK VALLEY SOUTH WHERE SKIES WILL
BE MOSTLY SUNNY. WINDS WILL BE LIGHT AND VARIABLE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

ANY CONVECTION THAT DEVELOPS TODAY SHOULD QUICKLY DECREASE IN BOTH
INTENSITY AND COVERAGE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING AND THE FRONTAL BOUNDARY BECOME MORE DIFFUSE AS MOST OF
THE AREA REMAINS UNTIL SOME ANTICYCLONIC MID LEVEL FLOW. WITH THIS
DIFFUSE NATURE OF THE FRONT AND EXPECTED CONVECTION...COULD SET
THE STAGE FOR LOW STRATUS/FOG DEVELOPING OVERNIGHT. FRIDAY COULD
BE A RATHER INTERESTING FORECAST. CURRENT WATER VAPOR IMAGERY AND
UPPER AIR ANALYSIS REVEALS A DEEP CYCLONE ACROSS THE PLAINS WITH A
MID LEVEL IMPULSE ACROSS THE MID-MISSISSIPPI RIVER VALLEY. BOTH
THE GFS/NAM AND TO SOME EXTENT THE UKMET SO THIS IMPULSE MOVE
ACROSS THE CWA AROUND 18Z FRIDAY. MOS POPS ARE RATHER LOW AND WITH
A RELATIVE MOIST ENVIRONMENT...POSSIBLE MESOSCALE BOUNDARY(IES)
AND FAVORABLE TIMING OF THE DAY...WILL GO AHEAD WITH SCATTERED
POPS FOR THE AFTERNOON. MODIFIED FORECAST SOUNDINGS SO CAPES
CLIMBING TO BETWEEN 1000-2000 J/KG WITH LIGHT TO MODERATE SHEAR
VECTORS. SO THE POTENTIAL FOR ANOTHER ACTIVE AFTERNOON WITH
POSSIBLE SEVERE WIND GUSTS.

CONVECTION SHOULD DIMINISH FRIDAY EVENING BUT LINGERING
CONVERGENCE ACROSS THE MID-LOWER HUDSON VALLEY AND NOW A NEAR
ZONAL FLOW WITH POSSIBLE IMPULSES COULD KEEP SCATTERED CONVECTION
GOING. ONCE AGAIN...IF SOME BREAKS IN THE CLOUD COVER
OCCUR...COULD SEE ADDITIONAL LOW STRATUS/FOG DEVELOP OVERNIGHT.

TOUGH FORECAST FOR SATURDAY AS MODELS HAVE EXTENSIVE CONVECTIVE
ELEMENTS WHICH IMPACT THE SYNOPTIC FORECAST PATTERN. WITH A MORE
ZONAL FLOW EXPECTED AND SURFACE FRONTAL BOUNDARY NEARBY...PREFER
TO KEEP THE CHANCE POPS AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

CONSIDERABLE UNCERTAINTY FOR THE FIRST WEEKEND IN JUNE FORECAST AS
THE COMBINATION OF STACKED LOW ACROSS THE PLAINS AND DEVELOPMENT
OF SUB-TROPICAL SYSTEM IN THE CARIBBEAN/GULF OF MEXICO. MODEL
SPREADS REMAIN RATHER LARGE WITH THE LATEST ECMWF/NOGAPS OFFERING
A GOOD COMPROMISE AT THIS TIME (GFS IS THE FURTHEST EAST WITH THE
CANADIAN GLOBAL INLAND). THIS WOULD BRING THE DEVELOPING
SUBTROPICAL WAVE JUST EAST OF THE ATLANTIC SEABOARD SUNDAY NIGHT
THROUGH MONDAY NIGHT. A GLIMPSE OF THE 00Z GFDL RUN IS CLOSER IN
AGREEMENT WITH WITH OPERATIONAL GFS...SO CONFIDENCE REMAINS RATHER
LOW. WILL CONTINUE TO MONITOR TRENDS AS THE INCREASED RISK OF
HEAVY RAINFALL WOULD INCREASE DEEPENING ON THE EVENTUAL TRACK.
ALTHOUGH...WITH ABUNDANT MOISTURE IN PLACE ACROSS EASTERN NEW YORK
AND NEW ENGLAND AND THE UPSTREAM VERTICALLY STACKED LOW BEGINS TO
OPEN SOMEWHAT AND TRACKS EASTWARD...COULD STILL SEE SOME HEAVY
RAINFALL AMOUNTS WITH PWATS EXPECTED TO CLIMB IN EXCESS OF 1.50
AND A PROLONGED SOUTHERLY FLOW.

&&

.AVIATION /THROUGH MONDAY/...
VFR CONDITIONS WILL PREDOMINATE OVER THE REGION INTO THE LATE
EVENING HOURS EXCEPT FOR SOME WIDELY SCATTERED MVFR CONDITIONS
IN SHOWERS AND THUNDERSTORMS. AS IT COOLS OFF LATER THIS EVENING
LOCALIZED FOG IS LIKELY TO DEVELOP...ESPECIALLY WHERE IT HAS
RAINED DURING THE AFTERNOON...WITH MVFR/IFR VISIBILITY WHICH
IS LIKELY TO PERSIST UNTIL SHORTLY AFTER SUNRISE. THERE IS LIKELY
TO BE SOME VISIBILITY REDUCTION FRIDAY DUE TO HAZE BUT MORE THAN
LIKELY THE VISIBILITY SHOULD BE VFR OVER MOST OF THE REGION BY
TWO TO THREE HOURS AFTER SUNRISE. WINDS WILL BE LIGHT AND
VARIABLE TODAY AND CALM TONIGHT...BECOMING LIGHT FROM THE
SOUTHWEST FRIDAY.  AS IS TYPICAL FOR TROPICAL AIR MASSES
THERE WILL BE A CHANCE OF MID TO LATE AFTERNOON THUNDERSTORMS
TOMORROW...SATURDAY...AND SUNDAY WITH MVFR TO IFR VISIBILITY
DURING THE LATE NIGHT/PREDAWN HOURS DUE TO HAZE AND FOG. THERE
WILL BE A GREATER LIKLIHOOD OF RAIN ON MONDAY AS A SYSTEM
MOVING UP THE COAST BRINGS IN ADDITIONAL MOISTURE.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF
FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES.
SCATTERED SHOWERS/TSTMS ARE EXPECTED THIS AFTERNOON/EVENING...WHICH
MAY PRODUCE AMOUNTS OF ONE TENTH TO ONE QUARTER OF AN INCH.
ADDITIONAL SCATTERED SHOWERS/TSTMS ARE POSSIBLE FRI AND SAT
AFTERNOON. WHILE HEAVY RAIN MAY FALL OVER A SMALL AREA AMOUNTS
OVER A RIVER BASIN WILL BE SMALL ENOUGH TO HAVE LITTLE EFFECT.
SOME NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE WITHIN ANY
HEAVY PRECIPITATION CORES. SOMEWHAT MORE WIDESPREAD RAINFALL IS
POSSIBLE LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT
RESPONSES ON AREA RIVERS/STREAMS.

&&

.FIRE WEATHER...
THE HUMIDITY WILL BE ON THE INCREASE THE NEXT FEW DAYS AS THE
REGION COMES UNDER THE INFLUENCE OF A TROPICAL AIR MASS. IN
GENERAL MIDDAY HUMIDITY WILL RANGE FROM 35 TO 50 PERCENT WITH
NEAR 100 PERCENT SHORTLY BEFORE SUNRISE. WINDS WILL BE LIGHT
AND VARIABLE TODAY...CALM TONIGHT...AND LIGHT FROM THE SOUTH
WEST FRIDAY. CLOUD TO GROUND LIGHTNING MAY BE EXPECTED WITH
CONVECTION...WITH HALF AN HOUR TO AN HOUR OF WETTING AS WELL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

YOUR LATEST NATIONAL WEATHER SERVICE FORECAST IS AVAILABLE ONLINE
AT WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, May 31, 4:15 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT THU MAY 31 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON ACROSS
THE HIGHER ELEVATIONS INCLUDING ALONG A FRONTAL BOUNDARY EXTENDING
FROM THE ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT.
ALONG THIS BOUNDARY...SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 60 MPH...PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  THESE STORMS WILL TRACK EAST-SOUTHEAST AROUND 20
MPH.  THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH
SUNDAY...WITH THE HIGHEST PROBABILITY OF THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS.  AT THIS TIME...THE MAIN HAZARDS
WOULD BE FROM FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.  STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
NORTHWEST CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, May 31, 2:15 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT THU MAY 31 2007

NYZ033-038-311900-
HAMILTON NY-SOUTHERN HERKIMER NY-
215 PM EDT THU MAY 31 2007

...A CLUSTER OF STRONG THUNDERSTORMS IN SOUTHERN HERKIMER AND
HAMILTON COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES EAST OF OHIO...OR ABOUT 13 MILES EAST OF HINCKLEY...
AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
MOREHOUSEVILLE BY 230 PM EDT
HOFFMEISTER AND MOUNTAIN HOME BY 240 PM EDT
POWLEY PLACE BY 245 PM EDT
CLOCKMILL CORNERS BY 255 PM EDT
SHAKER PLACE...HIGGINS BAY...AVERYS PLACE AND PISECO BY 300 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:41 PM EDTSevere Thunderstorm WarningALYHerkimer64 min
May 31, 3:10 PM EDTSevere Thunderstorm WarningALYSchenectady58 min
May 31, 3:41 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer64 min
May 31, 4:27 PM EDTSevere Thunderstorm WarningALYColumbia63 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.